Alert archive / Arizona / Red Flag Warnings in 2008

Red Flag Warning 8, NWS Flagstaff, AZ

April 21, 2008Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Apr 21, 2008, 6:26 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Apr 21, 2008, 9:00 AM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2008, 6:26 AM MST (13:26 UTC)
In effect from
Apr 21, 2008, 9:00 AM MST
Expired
Apr 21, 2008, 7:00 PM MST
In force
10 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 1.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2612 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KFGZ 211326
RFWFGZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
626 AM MST MON APR 21 2008

AZZ109-112-113-115>117-211430-
/O.CAN.KFGZ.FW.A.0006.080421T1600Z-080422T0200Z/
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-WESTERN MOGOLLON RIM (FIRE WEATHER ZONE 115)-
EASTERN MOGOLLON RIM (FIRE WEATHER ZONE 116)-
WHITE MOUNTAINS (FIRE WEATHER ZONE 117)-
626 AM MST MON APR 21 2008

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS CANCELLED THE FIRE
WEATHER WATCH FOR THE WESTERN PORTION OF THE WATCH AREA. 

THE AREAS IN THE CANCELLATION ARE THE NORTHEAST PLATEAU AND MESAS
HWY 264 NORTHWARD...LITTLE COLORADO RIVER VALLEY IN COCONINO
COUNTY AND NAVAJO COUNTIES...THE WESTERN MOGOLLON RIM...EASTERN
MOGOLLON RIM AND WHITE MOUNTAINS.

WIND SPEEDS TODAY IN THESE AREAS ARE NOT FORECAST TO MEET RED
FLAG CRITERIA. 



$$

AZZ110-111-114-139-140-212130-
/O.UPG.KFGZ.FW.A.0006.080421T1600Z-080422T0200Z/
/O.NEW.KFGZ.FW.W.0008.080421T1600Z-080422T0200Z/
CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
626 AM MST MON APR 21 2008

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM MST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 7 PM MST
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

FOR TODAY...SOUTHWEST TO WEST WINDS AT 15 TO 25 MPH WITH GUSTS
FROM 35 TO 40 MPH WILL DEVELOP AFTER MID MORNING. RELATIVE
HUMIDITY RECOVERY HAS BEEN POOR OVERNIGHT AND VALUES ARE FORECAST
TO FALL BELOW 15 PERCENT AFTER MID MORNING... WITH SINGLE DIGIT
VALUES THIS AFTERNOON IN AREAS BELOW 6000 FEET.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL DURING THE WARNING PERIOD. A
COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

$$

41
3 follow-up statements
000 
WWUS85 KFGZ 211607
RFWFGZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
907 AM MST MON APR 21 2008

AZZ110-111-114-139-140-220015-
/O.CON.KFGZ.FW.W.0008.000000T0000Z-080422T0200Z/
CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
907 AM MST MON APR 21 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING.

FOR TODAY...SOUTHWEST TO WEST WINDS AT 15 TO 25 MPH WITH GUSTS
FROM 35 TO 40 MPH WILL DEVELOP AFTER MID MORNING. RELATIVE
HUMIDITY RECOVERY HAS BEEN POOR OVERNIGHT AND VALUES ARE FORECAST
TO FALL BELOW 15 PERCENT AFTER MID MORNING... WITH SINGLE DIGIT
VALUES THIS AFTERNOON IN AREAS BELOW 6000 FEET.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL DURING THE WARNING PERIOD. A
COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

$$
000 
WWUS85 KFGZ 212237
RFWFGZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
337 PM MST MON APR 21 2008

AZZ110-111-114-139-140-220200-
/O.CON.KFGZ.FW.W.0008.000000T0000Z-080422T0200Z/
CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
337 PM MST MON APR 21 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING.

WEST TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO AROUND 35
MPH AND RELATIVE HUMIDITIES BETWEEN 5 AND 15 PERCENT WILL CONTINUE
UNTIL AROUND 700 PM MST THIS EVENING. LATER THIS EVENING...WIND
SPEEDS ARE EXPECTED TO DECREASE BELOW 20 MPH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL DURING THE WARNING PERIOD. A
COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

$$
000 
WWUS85 KFGZ 220156
RFWFGZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
656 PM MST MON APR 21 2008

AZZ110-111-114-139-140-220300-
/O.EXP.KFGZ.FW.W.0008.000000T0000Z-080422T0200Z/
CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
656 PM MST MON APR 21 2008

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING. 

WINDS HAVE DECREASED BELOW CRITICAL FIRE WEATHER CONDITIONS THIS
EVENING AND FOR THIS REASON THE RED FLAG WARNING WILL BE ALLOWED
TO EXPIRE AT 7 PM MST. RELATIVE HUMIDITY VALUES ARE STILL BELOW
15 PERCENT THIS EVENING...HOWEVER AS THE TEMPERATURES COOL THE
RELATIVE HUMIDITY WILL RECOVER ABOVE 15 PERCENT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 21, 2:30 AM MST, 3 hours 56 minutes earlier.

Area forecast discussion, Apr 21, 2:30 AM MST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 AM MST MON APR 21 2008

.SYNOPSIS...WESTERLY FLOW ALOFT WILL REMAIN ACROSS THE SOUTHWEST
UNITED STATES THROUGH THE COMING WEEK. THIS WILL RESULT IN BREEZY
DAYTIME WINDS...SEASONABLE TEMPERATURES AND MOSTLY CLEAR SKIES.
&&

.DISCUSSION...A LOW PRESSURE SYSTEM IN THE MID TO UPPER LEVELS WAS
CENTERED OVER THE SOUTHERN PORTION OF BRITISH COLUMBIA DURING THE
EARLY MORNING HOURS. FOR TODAY AND TUESDAY THE MODELS SHOW THIS LOW
CENTER SPLITTING...SENDING SOME ENERGY INTO CANADA AND ANOTHER PIECE
OF ENERGY ALONG THE PACIFIC NORTHWEST COAST. THIS PATTERN WILL KEEP
ARIZONA UNDER WEST TO SOUTHWEST FLOW ALOFT. FOR TODAY...EXPECT
ANOTHER ROUND OF GUSTY SOUTHWEST WINDS OF 10 TO 20 MPH WITH A FEW
LOCATIONS SEEING AFTERNOON GUSTS NEAR 40 MPH. OTHERWISE...SKIES WILL
REMAIN CLEAR AND DAYTIME HIGHS WILL REMAIN NEAR TO ABOVE NORMAL.

FOR TUESDAY THROUGH THURSDAY...THE SOUTHWEST FLOW REGIME WILL
CONTINUE. IT APPEARS LARGE SCALE PRESSURE GRADIENTS AND FLOW ALOFT
WILL BE THE STRONGEST ON WEDNESDAY BUT ALL THREE DAYS WILL SEE GUSTY
SOUTHWEST WINDS. OTHERWISE...MAINLY CLEAR SKIES ARE EXPECTED WITH
TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL.

FOR FRIDAY INTO THE WEEKEND...MODELS STILL SHOW HIGH PRESSURE IN THE
MID TO UPPER LEVELS MOVING OVER THE WESTERN UNITED STATES. THIS
PATTERN WOULD RESULT IN WELL ABOVE NORMAL TEMPERATURES AND A FURTHER
DECREASE IN AFTERNOON WINDS. GRIDS CURRENTLY EMBRACE THIS TREND.

&&

.AVIATION...FOR THE 12Z PACKAGE...EXPECT VFR CONDITIONS. WINDS WILL
INCREASE AGAIN AFTER 16Z...WITH SPEEDS OF 15-20 KT AND GUSTS NEAR 30
KT. THE STRONGEST WINDS ARE EXPECTED ALONG AND NORTH OF THE MOGOLLON
RIM. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...FIRE WEATHER WATCH IS IN EFFECT FROM 9 AM MST UNTIL
7 PM MST THIS EVENING FOR PORTIONS OF NORTHERN ARIZONA. SEE FIRE
WEATHER FORECAST (PHXFWFFGZ) FOR FURTHER DISCUSSION OF DAYS 1 AND 2.

FOR WEDNESDAY...THE AREA OF LOW PRESSURE NORTH OF THE STATE WILL
BRING AN INCREASE IN SOUTHWEST WINDS WITH CONTINUED DRY CONDITIONS.
CRITICAL FIRE WEATHER CONDITIONS POSSIBLE FOR PORTIONS OF THE
FORECAST AREA WEDNESDAY...MOST LIKELY NORTH OF THE MOGOLLON RIM.
THURSDAY AND FRIDAY...HIGH PRESSURE WILL BEGIN TO BUILD INTO THE
REGION FROM THE WEST...BRINGING ABOVE NORMAL TEMPERATURES AND LOW
HUMIDITY. GUSTY WINDS WILL STILL BE POSSIBLE THURSDAY WITH LIGHTER
WINDS FRIDAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH IN EFFECT FROM
MONDAY MORNING THROUGH MONDAY EVENING FOR FIRE WEATHER ZONES
AZZ109>117-139-140.

&&

PUBLIC.......MCCOLLUM
AVN/FIREWX...DL

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Apr 20, 7:35 PM MST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
735 PM MST SUN APR 20 2008

AZZ004>018-037>040-210700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST SUN APR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

WINDS HAVE DECREASED AND RELATIVE HUMIDITIES INCREASED SUCH THAT THE
RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. WINDS WILL DIMINISH TO
10 TO 20 MPH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BY LATE MONDAY MORNING...WINDS WILL INCREASE ONCE AGAIN WITH
RELATIVE HUMIDITY VALUES DROPPING TO BETWEEN 7 AND 12 PERCENT. AS
A RESULT...A FIRE WEATHER WATCH IS IN EFFECT FOR MONDAY. WIND GUSTS
ARE EXPECTED TO REMAIN GENERALLY BELOW WIND ADVISORY CRITERIA OF
40 MPH ON MONDAY.

FOR TUESDAY AND THE REMAINDER OF THE WEEK...EXPECT GRADUALLY
WEAKENING WINDS BUT LITTLE CHANGE IN AFTERNOON RELATIVE HUMIDITY
VALUES. AS A RESULT...CRITICAL FIRE WEATHER CONDITIONS WILL REMAIN A
POSSIBILITY.

Nearby

Red Flag Warnings in Arizona, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.